MAUDE Adverse Event Report: STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURGICAL, CUT & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED

STERILMED, INC. HARMONIC SCALPELS/SHEARS; ELECTROSURGICAL, CUT & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Catalog Number HAR36R
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/26/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Since the product was not returned for analysis, no product failure analysis can be conducted and no determination of possible contributing factors could be made.As such, the investigation will be closed.If the complaint device is received in the future we will reopen the complaint and perform the investigation as appropriate.Since no lot number was provided, no manufacturing record evaluation review could be performed.Manufacturer's ref.No: (b)(4).
 
Event or Problem Description
It was reported that a patient underwent a laparoscopic cholecystectomy procedure with a reprocessed harmonic ace® 5 mm diameter shears + adaptive tissue technology 5mm x 36cm and the tissue pad was dislodged and retrieved easily from the patient without additional intervention.Gen11 generator with latest software version was used during the procedure.There was no delay to surgery.Another device was opened to complete case.Procedure was successfully completed with no patient consequence.This event has been assessed as a reportable malfunction.
 
Additional Manufacturer Narrative
It was reported that a patient underwent a laparoscopic cholecystectomy procedure with a reprocessed harmonic ace® 5 mm diameter shears + adaptive tissue technology 5mm x 36cm and the tissue pad was dislodged.The device was returned on august 4, 2019 loose inside a plastic bag.A tray box with a loose label from the tyvek lid were also returned.None of this material appeared damaged.It was observed that the tissue pad was melted, and the account returned fragments stuck to a piece of adhesive tape.Per the failure mode and effects analysis (fmea) for harmonic ace with att, this is likely due to "activation of device without tissue between the blade and the pad." the presence of melting on the pad, as well as observed eschar on parts of the jaw, is indicative that the device was still actuated within the operative field after sealing had been completed.Being able to actuate and operate the device in this manner, could affect the functionality of the device and prevent it from operating going forward.The device was attached to the gen11 generator.The device was identified, and the system display showed that it was ready for device usage.The reported issue was confirmed.However, as device was used during the procedure, no conclusion as to the cause for the reported issue could be determined, though the fmea lists user error - activation of device without tissue between the blade and the pad as the cause of this hazard.A manufacturing record evaluation was performed for the finished device lot# 1954005, and no non-conformances were identified.Manufacturer's ref.No: (b)(4).

Brand Name
HARMONIC SCALPELS/SHEARS
Common Device Name
ELECTROSURGICAL, CUT & COAG ACCESSORIES, LAPAROSCOPIC & ENDOSCOPIC, REPROCESSED
Manufacturer (Section D)
STERILMED, INC.
5010 cheshire parkway
ste 2
plymouth MN 55446
MDR Report Key8918989
Report Number2134070-2019-00144
Device Sequence Number1829331
Product Code NUJ
UDI-Device Identifier10888551045117
UDI-Public10888551045117
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K161086
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/01/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/10/2020
Device Catalogue NumberHAR36R
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/04/2019
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer09/04/2019
Initial Report FDA Received Date08/21/2019
Supplement Report FDA Received Date09/26/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ETHICON GEN 11 GENERATOR